Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 167, NWS Midland/Odessa, TX

June 2, 2009Brewster County, Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 2, 2009, 3:54 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2009, 3:54 PM CDT (20:54 UTC)
Expired
Jun 2, 2009, 5:00 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Brewster County, TX, Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 192 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:28 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 2, 3:28 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT TUE JUN 2 2009

.DISCUSSION...
CORRECTED TO READ WESTERN OKLAHOMA INSTEAD OF EASTERN OKLAHOMA.

00Z SOUNDING FROM YESTERDAY SHOWED MID LEVEL CAP THAT PREVENTED
CONVECTION FROM DEVELOPING. TODAY THERE IS MOISTURE INCREASING IN
THE MID LEVELS WHICH IS HELPING CONVECTION TO DEVELOP IN THE
MOUNTAINS WEST OF THE PECOS RIVER. HOWEVER THE MAIN AREA TO KEEP AN
EYE ON IS AN OUTFLOW BOUNDARY FROM CONVECTION IN THE PANHANDLE AND
WESTERN OKLAHOMA THIS MORNING APPROACHING THE NORTHEASTERN CWA.
THUNDERSTORMS ARE RAPIDLY DEVELOPING ALONG THIS BOUNDARY AND THE
OUTFLOW FROM THESE STORMS WILL KEEP PUSHING IT SOUTH WITH FURTHER
CONVECTIVE DEVELOPMENT LIKELY. MARGINALLY SEVERE STORMS ARE
POSSIBLE WEST OF THE PECOS...BUT ONCE AGAIN THE GREATEST SEVERE
POTENTIAL WILL LIE NORTHEAST OF MAF WHERE NAM SHEAR VALUES OF
40KTS AND CAPE OF 2.5KJ/KG ARE LOCATED. ISOLATED BRIEF TORNADOES
WILL BE POSSIBLE...BUT PERHAPS THE BIGGER THREAT COULD BE VERY
LARGE AND DAMAGING HAIL.

A WEAK SHORTWAVE WILL KEEP CONVECTION GOING A LITTLE LONGER THAN
USUAL TONIGHT ESPECIALLY IN THE EASTERN CWA...BUT INCREASING
STABILITY WILL ULTIMATELY DIMINISH CONVECTION OVERNIGHT. A COLD
FRONT WILL MOVE THROUGH TOMORROW AND COULD SERVE AS A FOCUS FOR
CONVECTION TOMORROW AFTERNOON MAINLY ALONG THE TRANS PECOS
REGION...HOWEVER A MORE STABLE BOUNDARY LAYER WILL GREATLY REDUCE
THE SEVERE THREAT FROM TODAY. BY THE END OF THE WEEK AN UPPER
LEVEL RIDGE WILL STRENGTHEN AND CENTER OVER WEST TEXAS INHIBITING
STORM DEVELOPMENT AND CAUSING TEMPS TO RISE INTO THE UPPER 90S AND
100S. THIS RIDGE WILL SLOWLY MOVE EAST BY EARLY NEXT WEEK WHICH
SHOULD ALLOW FOR A RETURN OF SOUTHWEST FLOW ALOFT AND MAX TEMPS TO
DROP SLIGHTLY. COULD SEE SPORADIC CONVECTION DEVELOP ONCE AGAIN
LATE IN THE PERIOD WITH THE RETURN OF SW UPPER FLOW...BUT FOR NOW
WILL LEAVE IT OUT OF THE FORECAST.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  81  63  89  /  50  10  10  10
CARLSBAD NM                61  87  60  93  /  10  10  20  10
DRYDEN TX                  68  90  70  93  /  40  30  30  10
FORT STOCKTON TX           64  88  63  91  /  40  20  20  10
GUADALUPE PASS TX          61  89  57  92  /  10  10  20  10
HOBBS NM                   60  85  63  92  /  10  10  20  10
MARFA TX                   55  85  52  88  /  20  20  20  20
MIDLAND INTL AIRPORT TX    64  84  63  91  /  40  10  10  10
ODESSA TX                  65  84  64  91  /  40  10  10  10
WINK TX                    66  90  64  96  /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/10
Hazardous weather outlook, Jun 2, 1:27 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
127 PM CDT TUE JUN 2 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
127 PM CDT TUE JUN 2 2009 /1227 PM MDT TUE JUN 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...FROM THE DAVIS
MOUNTAINS AND LOWER TRANS PECOS...THROUGH THE PERMAIN BASIN AND
WESTERN LOW ROLLING PLAINS.  THUNDERSTORMS CHANCES WILL INCREASE TO
LIKELY TONIGHT AND SHIFT TO THE NORTHEAST PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS.  WHILE THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...SOME
OF THE STRONGER STORMS WILL BE ACCOMPANIED BY SMALL HAIL AND HEAVY
RAIN...WHICH COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN
PORTION OF THE AREA WEDNESDAY.  THESE ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Jun 2, 1:50 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT TUE JUN 2 2009

TXZ075-021930-
PECOS-
150 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 1 MILE SOUTHWEST OF BAKERSFIELD AT
150 PM CDT...MOVING EAST AT 5 MPH. ADDITIONAL STRONG THUNDERSTORMS
WERE RAPIDLY DEVELOPING 13 MILES SOUTH OF BAKERSFIELD...AND MOVING
EAST AT 5 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
Special weather statement, Jun 2, 2:04 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT TUE JUN 2 2009

TXZ079>081-021945-
PRESIDIO VALLEY-BIG BEND AREA-MARFA PLATEAU-
204 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO AND WEST
CENTRAL BREWSTER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 20 MILES NORTHEAST OF BIG BEND
RANCH STATE PARK AT 202 PM CDT...MOVING NORTHEAST AT 5 MPH.
ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING 8 MILES WEST OF
LAJITAS...AND MOVING EAST AT 5 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
Special weather statement, Jun 2, 2:36 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT TUE JUN 2 2009

TXZ075-082-022000-
PECOS-TERRELL-
236 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN TERRELL AND
SOUTHEAST PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEAST PECOS COUNTY AT 235
PM CDT...MOVING EAST AT 5 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE
DEVELOPING OVER NORTHERN TERRELL COUNTY...MOVING EAST AT 5 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
Special weather statement, Jun 2, 2:50 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT TUE JUN 2 2009

TXZ079>081-022030-
PRESIDIO VALLEY-BIG BEND AREA-MARFA PLATEAU-
250 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL AND SOUTHERN BREWSTER
AND SOUTHEASTERN PRESIDIO COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTH OF PERSIMMON GAP AT
249 PM CDT.  SEVERAL OTHER STRONG THUNDERSTORMS WERE DEVELOPING OVER
EAST CENTRAL PRESIDIO COUNTY AND CENTRAL AND SOUTHERN BREWSTER
COUNTIES.  ALL OF THESE STORMS WERE MOVING EAST AND NORTHEAST AT 5
TO 10 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH ALL OF THESE STORMS.
Special weather statement, Jun 2, 3:08 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT TUE JUN 2 2009

TXZ075-082-022045-
PECOS-TERRELL-
308 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN TERRELL AND SOUTH
CENTRAL PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL TERRELL COUNTY AT
307 PM CDT...MOVING EAST AT 5 MPH. ADDITIONAL STRONG THUNDERSTORMS
WERE RAPIDLY DEVELOPING OVER EASTERN BREWSTER COUNTY...MOVING EAST
AT 5 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH ALL OF THESE STORMS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:41 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr
Jun 2, 3:17 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min
Jun 2, 4:11 PM CDTSevere Thunderstorm WarningMAFBrewster15 min
Jun 2, 4:57 PM CDTSevere Thunderstorm WarningMAFTerrell63 min
Jun 2, 4:58 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Jun 2, 6:46 PM CDTSevere Thunderstorm WarningMAFHoward44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.